Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

May 9, 2023Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 9, 2023, 2:13 PM CDT for Yellow Medicine County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 2:13 PM CDT (19:13 UTC)
Expired
May 9, 2023, 3:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS83 KMPX 091913
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023
 
MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Clarkfield.

This includes U.S. Highway 59 between mile markers 87 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 12:25 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 9, 12:25 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1225 PM CDT Tue May 9 2023

.DISCUSSION...(Today through Monday)
Issued at 258 AM CDT Tue May 9 2023

KEY MESSAGES:

- Weakly forced environment with a weak warm front draped over
  southern MN/WI will keep isolated to scattered
  showers/thunderstorms in the forecast through Wednesday

- A more organized but slow-moving system will impact the area
  starting Thursday and move across the area through the weekend,
  bringing more widespread rain and thunderstorms

- Warm and humid conditions will persist through Friday followed by
  cooler temperatures over the weekend then dry conditions early next
  week as the system departs and high pressure arrives

Weak surface flow, generalized southwest flow aloft, and diurnal
heightened instability will continue to be the story both today and
tomorrow. Coverage can still best be described as isolated to
scattered since not all locations within the WFO MPX coverage area
will experience precipitation. That said, the concern still is any
convection that does generate near a weak surface warm front drifting
over southern MN into southwestern WI. Said front will slowly drift
north today through tomorrow, potentially moving where the best
chances for convection may develop but near or displaced from the
front, nearly the entire coverage area today through Wednesday night
has non-zero chances of experiencing showers and thunderstorms. And,
as evidenced by the past couple days, even without being specifically
outlooked early on SPC, there is a non-zero chance of having a couple
or few strong to severe thunderstorms in the afternoons and evenings
today and tomorrow due to modest insolation leading to increased
diurnal instability and weak shear.

On Thursday, a developing mid-latitude cyclone coming off the Rockies
over CO will shift into central NE/KS by Friday morning, then into
southern MN on Saturday. The track of this system has the warm sector
remaining to the south of MN/WI, but the leading warm front will
still be fairly close to southwestern MN. The grand expanse of this
system and broad heightened moisture content, in conjunction with
strong lift associated with the surface system and a digging pivoting
trough aloft, will spell more widespread showers Thursday through
Saturday across the WFO MPX coverage area. There are some smaller
scale model differences in the track and frontal locations, which
could impacting QPF timing/amounts, but a few days of likely
precipitation is certainly not unreasonable. There is also the
potential of a few isolated severe thunderstorms along the leading
warm front owing to wind vector differences going aloft and the
degree of cold air aloft with high pressure to the north of this
system. So, while there are some uncertainties with this system yet
to be determined, there is fairly good confidence in saying several
widespread rainy days are coming to end the week.

Stout high pressure over the northern Plains and across the Great
Lakes will keep the system shunted to the south, allowing it to move
into the Ohio Valley by Sunday morning while high pressure expands
across the central CONUS for early next week. This will promote a
drying out period for the first part of next week.

As for temperatures, above normal values will persist through Friday
with generally southwest flow in place and in advance of the
aforementioned well-developed low pressure system. Humidity levels
will also gradually trend upwards, with dewpoints increasing from the
low-mid 50s today and Wednesday to the upper 50s to around 60
Thursday-Friday. With the track of the low to the south of the WFO
MPX coverage area, this will shut off any additional warm air
advection, allowing temperatures to drop back to near to below normal
levels over the weekend. With its exit for early next week, the
clearing skies will allow for an additional warm-up but without the
higher humidity levels due to drier high pressure arriving.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 9 2023

Cigs are slowly rising this afternoon. It has scattered out over WI,
but remain stubbornly widespread across parts of MN. This has
prevented significant low level heating and subsequent rises and
scattering of cigs. MSP and MKT may remain in the high end MVFR or
low end VFR range for at least a few more hours. Scattered showers
and a few thunderstorms have developed across southwest MN and should
continue to build northeast for the rest of the day and into the
evening.

MSP...Cigs remain MVFR and could hover near the top end for at least
a few more hours. Occasional showers should move in after 22-23Z,
although a few here and there may develop before that time. There
could be some TS, but the probability is sufficiently low to keep out
of the TAF at this time.

/OUTLOOK FOR KMSP/
Thu...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE
10-15kts.
Fri...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE
10-15kts.
Sat...MVFR/RA likely, chc TS. Wind E to NE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...Borghoff
Hazardous weather outlook, May 9, 2:08 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue May 9 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
208 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms, mainly this evening. Some
storms may produce small hail, but organized severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday through Saturday. A
few storms over Minnesota may be strong or severe on Thursday,
with the main hazards being large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated for tonight.

Borghoff

In the hours before

Special weather statement, May 9, 2:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023

MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Clarkfield.

This includes U.S. Highway 59 between mile markers 87 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:01 PM CDTSpecial Weather StatementMPXBlue Earth29 min
May 8, 7:08 PM CDTSpecial Weather StatementMPXMartin22 min
May 8, 7:30 PM CDTSpecial Weather StatementMPXRice30 min
May 8, 7:31 PM CDTSpecial Weather StatementMPXWaseca44 min
May 8, 7:32 PM CDTSpecial Weather StatementMPXFaribault43 min
May 8, 7:59 PM CDTSpecial Weather StatementMPXRice31 min
May 8, 8:02 PM CDTSpecial Weather StatementMPXFreeborn28 min
May 8, 8:23 PM CDTSpecial Weather StatementMPXGoodhue37 min
May 9, 1:11 PM CDTSevere Thunderstorm WarningMPXRedwood34 min
May 9, 2:45 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle30 min
May 9, 3:37 PM CDTSpecial Weather StatementMPXPope53 min
May 8, 7:04 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce41 min
May 8, 7:08 PM CDTSpecial Weather StatementMPXSaint Croix37 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.